Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Birmingham, AL

November 18, 2017Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 18, 2017, 5:50 PM CST for Winston County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2017, 5:50 PM CST (23:50 UTC)
Expired
Nov 18, 2017, 6:15 PM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS54 KBMX 182350
SVRBMX
ALC133-190015-
/O.NEW.KBMX.SV.W.0170.171118T2350Z-171119T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
550 PM CST SAT NOV 18 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Winston County in northwestern Alabama...

* Until 615 PM CST

* At 550 PM CST, a severe thunderstorm was located over Moreland, or
  11 miles north of Arley, moving east at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lynn, Arley, Double Springs, Addison, Nauvoo, Houston Recreational
  Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
  Falls City, Moreland, Smith Lake, Helicon, Inmanfield, Sardis,
  Corinth Rec Area, Winston Free State Barn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3399 8720 3400 8764 3430 8741
TIME...MOT...LOC 2350Z 283DEG 57KT 3424 8727 

HAIL...<.75IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 4:17 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 18, 4:17 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
417 PM CST Sat Nov 18 2017

.UPDATE...
Evening Update.

&&

.SHORT TERM...

Several things to talk about late this afternoon. A strong cold
front was rapidly approaching Central Alabama. The front has
already entered northern Mississippi. It appears to be moving
around 50 mph east southeast. This puts the front entering
northwest areas just before 6 pm, near the I-59 corridor at 8 pm,
Montgomery to Wedowee around 10 pm, and exiting the area by around
midnight. This speed may slow a tad and these times may need to
backed up an hour or so.

Strong to marginally severe storms...a line of thunderstorms has
developed along the leading edge of the front. Some pretty decent
reflectivity gradients, bows and lewps are beginning to show up.
At this time, our threat area of the northwest quadrant of
Central Alabama looks good. Surface based CAPE has struggled but
made it near 300, as dew points have risen into the mid 60s and
temperatures jumped into the mid and upper 70s in places. Plenty
of shear for some storm organization but we originally had doubts
about the buoyancy. Too much shear and not enough buoyancy tips
the updrafts over. At any rate, expect a few marginally severe
storms in the northwest quadrant between 530 pm and 8 pm. The
threat will be wind gusts in the 40-60 mph range. The storms
should weaken as they progress eastward.

Wind gusts outside storms...a strong pressure gradient has set
over the Deep South. Winds above the surface have also increased.
Daytime heating and mixing of the atmosphere has lead to wind
gusts. These wind gusts may reach 35 mph or more roughly north of
a line from Aliceville to Wedowee, where a Wind Advisory is
currently in place. Elsewhere, gusty winds are expected but the
winds will be slightly less. The strong winds will begin to
subside west to east starting around 10 pm and diminishing by 3
am.

It looks like a good bet that large part of Central Alabama will
experience freezing conditions as high pressure settles in Monday
morning. At this time, lows will range from near 25 to near 33
degrees. A Freeze Watch has been issued for all of Central
Alabama.

75

Previous short-term discussion:
Added Wind Advisory due to slightly increased winds above the
surface and potential mixing into this layer below a subsidence
inversion. A few wind gusts possible in the 35 mph range north
into the overnight hours. The winds will subside behind the front
west to east after 10 pm. This threat resides mainly across the
north, north of a line from Aliceville to Wedowee. Still breezy
south and will monitor conditions into the evening hours there.

There is a small risk of a strong to severe storm this afternoon
and evening. A somewhat typical high shear and low cape
environment expected, with limited overall moisture and buoyancy.
Will mention a few wind gusts into the 60 mph range of some storms
can get going. This threat area is roughly north of a line from
Aliceville to Birmingham to Oneonta.

75

Previous short-term discussion:Today and Tonight.

A wide range of temperatures early this morning with lower 60s
across west Alabama and mid 40s across east Alabama.  Warm air
advection has increased significantly for areas along and west of
Interstate 65 where southerly surface winds have been running 5 to
10 mph. Low clouds have also developed for areas across east
Mississippi and western Alabama. No rain was currently indicated
across the region as the air mass is still relatively dry with
precipitable water values around one inch. A few showers may develop
by late morning across northwest Alabama due to strong warm air
advection and increasing low level moisture. Most of the shower and
thunderstorm activity will be confined to near the surface front due
to a strong pre-frontal upper level inversion. The surface cold
front will enter Marion and Lamar counties late this afternoon and
quickly track southeast, reaching Troy near midnight tonight.
Thunderstorm activity looks very limited ahead of the surface front
due to weak mid level lapse rates and CAPE values struggling to
reach 500 J/KG. Any thunderstorms that may develop will likely be
north of I-59. The rain will end within one or two hours after
fropa, so rainfall amounts will be mostly under one-quarter of an
inch.

58/rose

.LONG TERM...
Sunday through Saturday.

The cold front is well to our southeast by Sunday morning, so expect
clear skies as high pressure builds in with the colder air mass. The
center of the surface high slides eastward through the ArkLaTex and
into the TN River Valley Sunday night into Monday morning. Models
are in pretty good agreement with the center moving across North-
Central AL by sunrise Monday morning. This will lead to clear skies
and calm winds across the area, allowing for very efficient
radiational cooling. Expect much of the area to drop to near or
below freezing early Monday morning with the coldest temperatures
(mid to upper 20s) in the northern counties. With increasing model
agreement in the setup, I will continue mention cold weather impacts
in the HWO and increase the confidence. After discussions with
neighboring offices, will hold off any freeze watch or warning
products for now, as we're still 48 hours out.

The high pressure shifts eastward towards the Carolinas during the
day Monday. Another longwave trough deepens across the Eastern
Plains Monday night into Tuesday. Both the GFS and ECMWF pick up on
a weak impulse ejecting out of the base of the trough Tuesday
morning. This impulse moves through Central AL fairly quickly, and
without much moisture return, I'm not convince we'll see any rain
activity out of it. However, have included at least a slight chance
of showers south and east of the I-85 corridor Tuesday just in case.

As we get into the second half of the week, the forecast becomes
somewhat of a headache. Overall, the synoptic setup is a highly
amplified pattern with a deep trough over the Eastern US and a ridge
over the Western US. An impulse moves through the trough into the
Southeast US on Wednesday, and the models have not handled the
evolution of the trough and this impulse very well. The GFS, which
had been showing a phased trough moving through now shows a cutoff
low developing in the northern Gulf of Mexico and sliding eastward
into Southern GA. The ECMWF, which had been showing something
similar now shows a phased trough moving through with high pressure
quickly building in behind. Now, remember that most of this week
we're under northerly or northeasterly flow, which limits our
moisture return. Under normal circumstances, this would make me lean
on a dry forecast. The GFS solution, however, has a fairly strong
surface low developing in the Eastern Gulf of Mexico, which as it
slides into Southern GA, could lead to enough wrap-around moisture
to cause light shower activity in our southeastern counties.
Essentially, the forecast comes down to (1.) if (or where) a low
develops along the coast and (2.) how strong the low is if it forms.
If a surface low does not form, or if it is weak, expect mostly dry
conditions through the holiday weekend. If a surface low does form
and can pull in enough moisture, expect some light rain showers
Wednesday night through Thursday before high pressure again builds
in Friday into Saturday leading to a dry start to the weekend. For
my forecast this morning, I have edged drier given the lack of
substantial moisture return, but kept a slight chance of showers
south and east of the I-85 corridor on Thanksgiving just in case.
Confidence remains low in the forecast from Wednesday night through
Saturday, so expect changes as models hopefully become more
consistent.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Sct-Bkn MVFR ceilings expected the next few hours before becoming
all MVFR ceilings after 21z. Winds ahead of a cold front will be
gusty, with some gusts 25kts or better. These gusts will occur on
both sides of an approaching front into the evening hours. Keep
ceilings MVFR through frontal passage. Al mention VCTS and VCSH at
several spots around 00z. There will be a fairly narrow band of
convection with any one place looking at 3 hours of rain chances
or so. VFR conditions become prevalent after 07-09z. Winds quickly
swing around to the northwest after frontal passage.

75

&&

.FIRE WEATHER...

Windy conditions will continue ahead of a cold front. The front
passes through tonight with winds remaining gusty behind the
front. Winds will subside from west to east between 10 pm and 3
am. Rain chances are high areawide, but the rain amounts will be a
quarter inch or less and the rain chances will only last 2-3
hours in any one location. Dry and colder air moves in behind the
front Sunday and Monday. Relative humidity values drop into the
30s Monday afternoon.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  50  27  57  35 /  90   0   0   0   0
Anniston    40  51  28  59  38 /  90   0   0   0   0
Birmingham  42  51  31  58  40 /  90   0   0   0   0
Tuscaloosa  41  54  29  59  38 /  90   0   0   0   0
Calera      40  53  29  58  38 /  90   0   0   0   0
Auburn      43  53  32  59  44 /  70   0   0   0   0
Montgomery  44  56  32  60  41 /  70   0   0   0   0
Troy        45  57  32  61  42 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from Sunday evening through Monday morning for the
following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Wind Advisory until 3 AM CST Sunday for the following counties:
Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Randolph...
Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Nov 18, 10:38 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1038 AM CST Sat Nov 18 2017

ALZ011>015-017>050-191945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1038 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Isolated severe storms are possible north of a line from Aliceville,
to Tuscaloosa, to Birmingham, to Oneonta. These storms are possible
mainly between 4 and 8 pm. Wind gusts to 60 mph will be the primary
threat.

Breezy conditions are expected this afternoon and tonight both ahead
of and behind a cold front. Sustained winds of 15 to 20 miles per
hour with gusts up to 35 miles per hour are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Cold air moves into the area with near or below freezing
temperatures possible across much of Central Alabama Monday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary for a short time late this afternoon and early this
evening.

In the hours before

Special weather statement, Nov 18, 4:55 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
455 PM CST SAT NOV 18 2017

ALZ011-182345-
Marion AL-
455 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 545 PM CST...

At 455 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Belgreen to near Amory.
Movement was east at 85 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hamilton, Hackleburg, Brinn, Weston, Lake Buttahatchee, Bear Creek,
Tessner, Shottsville, Pearces Mill, Rankin Fite Airport, Upper Bear
Creek Reservoir, Byrd, Bexar, Pigeye and Piney Grove.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3431 8764 3409 8764 3405 8799 3406 8821
      3428 8818 3432 8812
TIME...MOT...LOC 2255Z 257DEG 75KT 3441 8797 3404 8851

75
Special weather statement, Nov 18, 5:08 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
508 PM CST SAT NOV 18 2017

ALZ011>013-190000-
Fayette AL-Marion AL-Lamar AL-
508 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHWESTERN
FAYETTE AND NORTHERN LAMAR COUNTIES UNTIL 600 PM CST...

At 507 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Weston to near Prairie.
Movement was southeast at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Winfield, Vernon, Sulligent, Guin, Brilliant, Glen Allen, Detroit,
Beaverton, Gu-
Win, Bluff, Blooming Grove, Lamar County Airport, Crews, Bedford,
Twin, Gattman, Tucker, Henson Springs, Wayside and Pine Springs.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3406 8821 3409 8764 3373 8765 3374 8825
TIME...MOT...LOC 2307Z 293DEG 43KT 3414 8815 3378 8864

75
Special weather statement, Nov 18, 5:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
530 PM CST SAT NOV 18 2017

ALZ014-190030-
Winston AL-
530 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 630 PM
CST...

At 530 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Moulton to 6 miles southwest of Brinn.
Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Nesmith, Ashbank, Brushy Lake,
Poplar Springs, Ashridge, Falls City, Moreland, Smith Lake, Helicon,
Inmanfield, Sardis and Corinth Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3430 8711 3399 8711 3400 8717 3400 8719
      3398 8720 3399 8722 3400 8764 3431 8763
TIME...MOT...LOC 2330Z 287DEG 39KT 3444 8733 3409 8786

75
Special weather statement, Nov 18, 5:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
535 PM CST SAT NOV 18 2017

ALZ012-013-022-023-190015-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
535 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHERN LAMAR COUNTIES
UNTIL 615 PM CST...

At 535 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamar County Airport to near Bent Oak.
Movement was southeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Fayette, Vernon, Gordo, Reform, Millport, Kennedy, Belk, Ethelsville,
Bankston, Ashcraft Corner, Cody, Stone Wall, Moores Bridge, Richard
Arthur Field, Fayette County Public Lake, Shaw, Star, Echola,
Hightogy and North Pickens Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3375 8825 3374 8765 3330 8768 3331 8830
TIME...MOT...LOC 2335Z 311DEG 40KT 3383 8806 3343 8861

75
Local storm report, Nov 18, 5:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     1 W HAMILTON            34.14N 88.00W
11/18/2017  M51 MPH          MARION             AL   FIRE DEPT/RESCUE

            MEASURED AT THE HAMILTON FIRE DEPT.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 10:04 AM CSTWind AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more16 hr
Nov 18, 3:23 PM CSTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more11 hr
Nov 18, 4:55 PM CSTSpecial Weather StatementBMXMarion50 min
Nov 18, 5:08 PM CSTSpecial Weather StatementBMXLamar52 min
Nov 18, 5:30 PM CSTSpecial Weather StatementBMXWinston60 min
Nov 18, 5:35 PM CSTSpecial Weather StatementBMXFayette40 min
Nov 18, 5:53 PM CSTSpecial Weather StatementBMXWalker52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.